Alert archive / New York / Winter Storm Warnings in 2011

Winter Storm Warning 10, NWS Albany, NY

March 23, 2011Greene County, Ulster County, New York

NWS Albany, NY issued this winter storm warning at Mar 23, 2011, 3:40 AM EDT for Greene County, Ulster County, New York. It took effect at Mar 23, 2011, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2011, 3:40 AM EDT (07:40 UTC)
In effect from
Mar 23, 2011, 10:00 AM EDT
Expired
Mar 23, 2011, 7:45 PM EDT
In force
10 hr
Issued by
NWS Albany, NY

Counties Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 57 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS41 KALY 230740
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
340 AM EDT WED MAR 23 2011

NYZ058-063-232100-
/O.UPG.KALY.WS.A.0009.110323T1600Z-110324T1600Z/
/O.NEW.KALY.WS.W.0010.110323T1400Z-110324T1600Z/
WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...HUNTER...TANNERSVILLE...WINDHAM...
SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...
NAPANOCH...PHOENICIA
340 AM EDT WED MAR 23 2011

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO NOON EDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* LOCATIONS...CENTRAL AND SOUTHEAST CATSKILLS.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 TO 12 INCHES OF SNOW.

* TIMING...BEGINNING THIS MORNING...BECOMING HEAVY AT TIMES LATER
  TODAY AND TONIGHT...AND THEN TAPERING OFF LATE THURSDAY MORNING.

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WITH SNOW COVERED ROADS.
  HEAVY WET SNOW MAY CAUSE SOME ISOLATED DOWNED TREE LIMBS AND
  POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

CTZ001-013-NYZ047-064>066-232100-
/O.UPG.KALY.WS.A.0009.110323T1600Z-110324T1600Z/
/O.NEW.KALY.WW.Y.0018.110323T1400Z-110324T1600Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SCHOHARIE-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...COBLESKILL...MIDDLEBURGH...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS...
MILLBROOK...PINE PLAINS...AMENIA...MILLERTON
340 AM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
NOON EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO NOON EDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* LOCATIONS...SCHOHARIE VALLEY...MID HUDSON VALLEY AND SOUTHERN
  TACONICS IN EASTERN NEW YORK...AND THE LITCHFIELD HILLS IN
  CONNECTICUT.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW...WITH ISOLATED AMOUNTS UP
  TO 10 INCHES.

* TIMING...BEGINNING THIS MORNING...BECOMING HEAVY AT TIMES LATER
  TODAY AND TONIGHT...AND THEN TAPERING OFF LATE THURSDAY MORNING.

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WITH SNOW COVERED ROADS.
  HEAVY WET SNOW MAY CAUSE SOME ISOLATED DOWNED TREE LIMBS AND
  POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MAZ025-232100-
/O.NEW.KALY.WW.Y.0018.110323T1400Z-110324T1600Z/
SOUTHERN BERKSHIRE-
INCLUDING THE CITIES OF...GREAT BARRINGTON...LEE...LENOX...
HOUSATONIC
340 AM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
NOON EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO NOON EDT THURSDAY.

* LOCATIONS...SOUTHERN BERKSHIRES OF MASSACHUSETTS.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW.

* TIMING...BEGINNING THIS MORNING...BECOMING HEAVY AT TIMES LATER
  TODAY AND TONIGHT...AND THEN TAPERING OFF LATE THURSDAY MORNING.

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WITH SNOW COVERED ROADS.
  HEAVY WET SNOW MAY CAUSE SOME ISOLATED DOWNED TREE LIMBS AND
  POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
3 follow-up statements
447 
WWUS41 KALY 231444
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
1044 AM EDT WED MAR 23 2011

NYZ058-063-232200-
/O.CON.KALY.WS.W.0010.000000T0000Z-110324T1600Z/
WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...HUNTER...TANNERSVILLE...WINDHAM...
SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...
NAPANOCH...PHOENICIA
1044 AM EDT WED MAR 23 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON THURSDAY.

* LOCATIONS...CENTRAL AND SOUTHEASTERN CATSKILLS.

* HAZARD TYPES...HEAVY WET SNOW.

* ACCUMULATIONS....6 TO 12 INCHES.

* TIMING...INTO THURSDAY MORNING. 

* IMPACTS...SNOW AND POOR VISIBILITY WILL MAKE FOR DANGEROUS
  TRAVEL AND ROADS WILL BECOME SNOW COVERED AND VERY SLIPPERY.
  HEAVY WET SNOW MAY CAUSE SOME ISOLATED DOWNED TREE LIMBS AND
  POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

NYZ051-059>061-232200-
/O.EXA.KALY.WW.Y.0018.000000T0000Z-110324T1600Z/
WESTERN ALBANY-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
INCLUDING THE CITIES OF...ALTAMONT...CATSKILL...COXSACKIE...
ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...CHATHAM
1044 AM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON THURSDAY.

* LOCATIONS...WESTERN ALBANY...EASTERN GREENE AND COLUMBIA COUNTIES.

* HAZARD TYPES...WET SNOW.

* ACCUMULATIONS...3 TO 6 INCHES.

* TIMING...SNOW DEVELOPING THIS AFTERNOON AND CONTINUING INTO
  THURSDAY MORNING.

* IMPACTS...SNOW AND POOR VISIBILITY WILL MAKE FOR DANGEROUS
  TRAVEL AND ROADS WILL LIKELY BECOME SNOW COVERED AND VERY
  SLIPPERY. HEAVY WET SNOW COULD CAUSE SOME ISOLATED DOWNED TREE
  LIMBS AND POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CTZ001-013-MAZ025-NYZ047-064>066-232200-
/O.CON.KALY.WW.Y.0018.000000T0000Z-110324T1600Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SCHOHARIE-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...
COBLESKILL...MIDDLEBURGH...KINGSTON...NEW PALTZ...POUGHKEEPSIE...
BEACON...ARLINGTON...PAWLING...DOVER PLAINS...MILLBROOK...
PINE PLAINS...AMENIA...MILLERTON
1044 AM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON THURSDAY.

* LOCATIONS...SCHOHARIE...EASTERN ULSTER...DUTCHESS...SOUTHERN
  BERKSHIRE AND LITCHFIELD COUNTY COUNTIES.

* HAZARD TYPES...WET SNOW.

* ACCUMULATIONS....4 TO 8 INCHES.

* TIMING...INTO THURSDAY MORNING.

* IMPACTS...SNOW AND POOR VISIBILITY WILL MAKE FOR DANGEROUS
  TRAVEL AND ROADS WILL LIKELY BECOME SNOW COVERED AND VERY
  SLIPPERY. HEAVY WET SNOW COULD CAUSE SOME ISOLATED DOWNED TREE
  LIMBS AND POWER LINES RESULTING IN POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
833 
WWUS41 KALY 232018
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT WED MAR 23 2011

NYZ058-063-240500-
/O.CON.KALY.WS.W.0010.000000T0000Z-110324T1600Z/
WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...HUNTER...TANNERSVILLE...WINDHAM...
SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...
NAPANOCH...PHOENICIA
418 PM EDT WED MAR 23 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY.

* LOCATIONS...CENTRAL AND SOUTHEASTERN CATSKILLS.

* HAZARD TYPES...SNOW...FALLING AT THE RATE OF HALF TO AN INCH TO
  AN INCH PER HOUR.

* ACCUMULATIONS...5 TO 10 INCHES OF SNOW.

* TIMING...INTO THURSDAY MORNING.

* IMPACTS...SNOW AND POOR VISIBILITY WILL MAKE FOR DANGEROUS 
  TRAVEL AND ROADS WILL BECOME SNOW COVERED AND VERY SLIPPERY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

CTZ001-013-MAZ025-NYZ047-051-059>061-064>066-240500-
/O.CON.KALY.WW.Y.0018.000000T0000Z-110324T1600Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SCHOHARIE-WESTERN ALBANY-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...
COBLESKILL...MIDDLEBURGH...ALTAMONT...CATSKILL...COXSACKIE...
ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...CHATHAM...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON
418 PM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...


* LOCATIONS...WESTERN ALBANY...EASTERN GREENE AND COLUMBIA 
  COUNTIES.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...3 TO 5 INCHES OF SNOW.

* TIMING...SNOW...ACCUMULATING UP TO HALF AN INCH PER HOUR. 

* IMPACTS...SNOW WILL MAKE FOR SLICK TRAVEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
203 
WWUS41 KALY 232345
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
745 PM EDT WED MAR 23 2011

NYZ058-063-241000-
/O.CAN.KALY.WS.W.0010.000000T0000Z-110324T1600Z/
/O.EXA.KALY.WW.Y.0018.000000T0000Z-110324T1600Z/
WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...HUNTER...TANNERSVILLE...WINDHAM...
SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...
NAPANOCH...PHOENICIA
745 PM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
UNTIL NOON EDT THURSDAY. THE WINTER STORM WARNING HAS BEEN
CANCELLED. 

* LOCATIONS...CENTRAL AND SOUTHEASTERN CATSKILLS.

* HAZARD TYPES...SNOW...POTENTIALLY FALLING AT THE RATE OF HALF TO
  AN INCH TO AN INCH PER HOUR AT TIMES.

* ACCUMULATIONS...4 TO 7 INCHES OF SNOW.

* TIMING...INTO THURSDAY MORNING.

* IMPACTS...SNOW AND POOR VISIBILITY WILL MAKE FOR DANGEROUS 
  TRAVEL AND ROADS WILL BECOME SNOW COVERED AND VERY SLIPPERY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CTZ001-013-MAZ025-NYZ047-051-059>061-064>066-241000-
/O.CON.KALY.WW.Y.0018.000000T0000Z-110324T1600Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SCHOHARIE-WESTERN ALBANY-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...
COBLESKILL...MIDDLEBURGH...ALTAMONT...CATSKILL...COXSACKIE...
ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...CHATHAM...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON
745 PM EDT WED MAR 23 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
THURSDAY. 

* LOCATIONS...WESTERN ALBANY...EASTERN GREENE AND COLUMBIA 
  COUNTIES. 

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...2 TO 5 INCHES OF SNOW.

* TIMING...SNOW...POTENTIALLY ACCUMULATING UP TO HALF AN INCH PER
  HOUR AT TIMES.

* IMPACTS...SNOW WILL MAKE FOR SLICK TRAVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm warning went out at Mar 23, 1:41 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 23, 1:41 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
141 AM EDT WED MAR 23 2011

.SYNOPSIS...
HIGH PRESSURE WILL RETREAT OFFSHORE EARLY TODAY AS ANOTHER STORM
TRACKS FROM THE MIDWEST TO THE MID ATLANTIC COAST...BRINGING SNOW TO
THE REGION TODAY INTO EARLY THURSDAY...ESPECIALLY FROM THE CAPITAL
REGION SOUTH. HIGH PRESSURE WILL BUILD BACK INTO THE REGION FROM
SOUTHERN CANADA TO CLOSE THE WEEK.

&&

.NEAR TERM /THROUGH 6PM TODAY/...
AS OF 1230 AM...HAVE ONLY MADE MINOR CHANGES TO TEMP...DEWPOINT...
RH AND APPARENT TEMP GRIDS. REMAINDER OF NEAR TERM LEFT IN TACT
FOR NOW...HOWEVER EXPECT TO MAKE CHANGES TO WINTER WEATHER
HEADLINES BY 4 AM. CENTER OF SURFACE HIGH PRESSURE AT MIDNIGHT HAD
DRIFTED SOUTHEAST OF FA.

AS OF 10 PM...DRIER AIR AROUND THE SURFACE HIGH OVER HUDSON BAY IS
SLOWLY DRIFTING SOUTHWARD. EVIDENCE IS SEEN IN THE DEWPOINTS WITH
A SLOW YET GRADUAL DECREASE OBSERVED NORTH OF I90. IN
ADDITION...THERE HAS BEEN A DECREASE IN CLOUD COVER ACROSS
PORTIONS OF THE DACKS AND LAKE GEORGE SARATOGA REGION.
HOWEVER...HIGH AND MID CLOUDS WERE QUICKLY APPROACHING FROM THE
WEST SO WE WILL KEEP THE MOCLOUDY FORECAST AT THIS TIME. GIVEN
ADDITIONAL CLOUD COVER ALONG AND SOUTH OF I90...HAVE ADJUSTED
TEMPERATURES UP SLIGHTLY. AS FOR PRECIP...NO CHANGES AT THIS TIME
AS MAIN RIBBON OF PRECIP WAS ACROSS PA AT THIS TIME. LATEST HRRR
CONTINUES TO SUGGEST PRECIP SHOULD EVOLVE FROM WEST TO EAST LATE
TONIGHT.

AS OF 7 PM...STRATUS/STRATOCU CLOUDS CONTINUE ACROSS A GOOD PORTION
OF THE REGION WITH THE LAST VISIBLE IMAGES OF THE DAY REVEALING
SEVERAL BREAKS THROUGH THE MID AND LOWER HUDSON RIVER VALLEY.
HOWEVER...HIGHER AND MID LEVEL CLOUDS ARE QUICKLY ENCROACHING FROM
THE WEST FROM IMPRESSIVE ISENTROPIC LIFT UNDERWAY.  LATEST RADAR
MOSAIC AND EXTRAPOLATION OF THE HRRR REFLECTIVITY SUGGESTS OUR
SOUTHERN ZONES COULD SEE SNOW AS EARLY AS MIDNIGHT.  WE WILL SEE
WHAT THE 00Z SOUNDINGS LOOK LIKE BEFORE MAKING ANY ADDITIONAL
UPDATES TO THE GRIDS/FORECAST.

PREV DISCUSSION...

CLOUDS STILL AFFECTING THE REGION AS TRAPPED MOISTURE LAYER TOUGH
TO MIX OUT. SOME PARTIAL CLEARING WELL UPSTREAM...AND SOME
LINGERING SUBSIDENCE ALONG THE PERIPHERY OF THE SURFACE HIGH
CENTERED IN CANADA...SHOULD ALLOW FOR SOME BREAKS IN THE CLOUDS
THIS EVENING INTO THE EARLY MORNING HOURS. MID AND HIGH CLOUDS
ALREADY ADVANCING AHEAD OF THE NEXT SYSTEM...AND WILL THICKEN AND
LOWER BETWEEN MIDNIGHT AND SUNRISE. CHANCES FOR SNOW INTO THE
NORTHEASTERN CATSKILLS BY SUNRISE. LOWS TONIGHT IN THE 20S TO NEAR
30...WITH LOWER TO MID TEENS SOUTHERN ADIRONDACKS.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
WINTER STORM WATCH ISSUED FOR SCHOHARIE VALLEY...NORTHEASTERN
CATSKILLS...MID HUDSON VALLEY AND NORTHWESTERN CT. STILL SOME
MIXED SIGNALS FROM GUIDANCE AND ENSEMBLES...BUT SLOWLY INCREASING
CONSENSUS FOR A SLIGHTLY MORE NORTHERN TRACK TO THE SYSTEM
PREDICTED TO AFFECT OUR REGION TOMORROW...TOMORROW NIGHT AND EARLY
THURSDAY. HEAVIEST PRECIPITATION STILL LOOKS LIKE IT WOULD GRAZE
OUR SOUTHERN FORECAST AREA. ISENTROPIC LIFT...FRONTOGENESIS AND
BOUNDARY LAYER JET FORCING ASSOCIATED WITH EASTERLY BOUNDARY LAYER
WINDS SHOULD HELP THE NORTHERN EXTENT OF THE PRECIPITATION SHIELD
TO PUSH INTO THE WESTERN MOHAWK VALLEY...CAPITAL DISTRICT...
SOUTHERN LAKE GEORGE SARATOGA REGION...SOUTHERN VT AND
BERKSHIRES...BUT WITH LIGHTER AMOUNTS. SOME LIGHT ACCUMULATIONS
ALSO POSSIBLE INTO THE SOUTHERN ADIRONDACKS.

TIMING OF THE ONSET OF THE SNOW SHOULD BE MORNING IN WESTERN
AREAS...THEN SPREADING ACROSS THE REGION THROUGH THE DAY...WITH
WESTERN NEW ENGLAND DURING THE AFTERNOON. THIS IS BASED ON RADAR
RETURNS...AND THE LIKELIHOOD THAT SOME DRY AIR MAY DELAY THE
PRECIPITATION OVER SOME CENTRAL AND EASTERN AREAS. ANY
ACCUMULATIONS DURING THE DAY WEDNESDAY WOULD BE LIGHT...AS
TEMPERATURES REACH THE 30S IN MANY AREAS...AND STRONG SUN...EVEN
THROUGH THE CLOUDS...WILL KEEP GROUND AROUND OR JUST ABOVE
FREEZING. THE HEAVIEST SNOW LOOKS TIMED FOR WEDNESDAY
NIGHT...WHICH WOULD RESULT IN OPTIMUM ACCUMULATION. NORTHERN
EXTENT OF WARNING LEVEL SNOWS IN QUESTION...SO WINTER STORM WATCH
ISSUED BORDERING NEIGHBORING WARNINGS AND ADVISORIES. GUIDANCE
TONIGHT SHOULD INCREASE CONFIDENCE TO CONVERT WATCHES TO
ADVISORIES OR WARNINGS. SOME PARTS OF THE WATCH AREA COULD SEE
AROUND 7 INCHES OF SNOW. LOWS WEDNESDAY NIGHT SHOULD BE IN THE 20S
TO AROUND 30.

SNOW ENDS GRADUALLY THROUGH THE DAY THURSDAY...AND AS SNOW
ENDS...SOME BREAKS IN THE CLOUDS POSSIBLE BY SUNSET. SO HIGHS IN
THE 30S TO NEAR 40...AND SOME MELTING MAY BEGIN ONCE PRECIPITATION
ENDS. MORE GRADUAL CLEARING THURSDAY NIGHT WITH LOWS IN THE LOWER
20S...AS HIGH PRESSURE SLOWLY BUILDS IN FROM CANADA. SOME
LINGERING SNOW SHOWER ACTIVITY IN HIGHER TERRAIN. FRIDAY...COLD
ADVECTION CONTINUES...WITH HIGHS IN THE 30S TO AROUND 40. COLDER
IN HIGHER TERRAIN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE EXTENDED PERIOD WILL BE DOMINATED BY A LARGE SCALE UPPER TROUGH
OVER THE NORTHEASTERN US...AS A CUTOFF 500 HPA LOW IS SITUATED OVER
EASTERN QUEBEC AND ATLANTIC CANADA.

THE PERSISTENT TROUGH WILL KEEP A W-NW FLOW OVER THE REGION...
ALLOWING FOR 850 HPA TEMPS OF -10 TO -14 DEGREES C OVER MUCH OF THE
WEEKEND. THIS WILL KEEP TEMPS BELOW NORMAL WITH MAX TEMPS GENERALLY
IN THE 30S /UPPER 20S OVER THE HIGHER TERRAIN/ AND TEENS AT NIGHT.

WITH THE CORE OF THE TROUGH SITUATED NORTHEAST OF THE REGION...THE
BEST CHC FOR CYCLONIC FLOW/INSTABILITY -SHSN SHOULD REMAIN NORTHEAST
OF OUR AREA AS WELL. AS A RESULT...THE WEEKEND SHOULD BE DRY.
HOWEVER...PREVIOUS MODELS RUNS THIS WEEK HAVE SHOWN A SOUTHERN
STREAM SYSTEM BRUSHING PARTS OF THE AREA FOR SAT NIGHT INTO SUNDAY.
HOWEVER...THE LATEST 12 UTC RUNS OF THE GFS/GGEM/ECMWF...AND MOST
MEMBERS OF THE 12 UTC GEFS...KEEP THIS SYSTEM SUPPRESSED WELL TO THE
SOUTH...WITH THE LOW PASSING OFF THE MID ATLANTIC COAST. FOR
NOW...WILL STILL GO WITH SLIGHT CHC POPS FOR -SN...BUT CONFIDENCE IS
INCREASING IN JUST A COOL AND DRY WEEKEND.

THE COOL AND DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK...AS THE
DEVELOPING -NAO KEEPS A BLOCKING PATTERN IN PLACE...AND KEEPS THE
TROUGH SITUATED CLOSE TO THE REGION. WILL ALLOW TEMPS TO MODERATE
SLIGHTLY FOR MONDAY INTO TUESDAY...WITH MAX TEMPS GENERALLY IN THE
UPPER 30S TO LOW 40S FOR VALLEY AREAS. THE OPERATIONAL 12 UTC
GFS/ECMWF SHOWS ANOTHER SOUTHERN STREAM SYSTEM FOR TUESDAY INTO
TUESDAY NIGHT JUST TO THE SOUTH OF THE REGION. WITH A FEW MEMBERS OF
THE 12 UTC GEFS PLUMES BRINGING PRECIP IN OUR AREA...WILL ALLOW FOR
SLIGHT CHC POPS FOR -SN BY TUESDAY NIGHT. THE MODELS WILL NEED TO BE
WATCHED...AS THE OVERALL PATTERN IN PLACE /DEVELOPING -NAO AND
NEUTRAL TO SLIGHTLY POSITIVE PNA/ WOULD BE FAVORABLE FOR COOL AND
POTENTIALLY STORMY WEATHER FOR THE EASTERN CONUS...AND THE LATEST
MODEL RUNS DO SHOW THE POTENTIAL FOR TROUBLE IN AND AROUND OUR AREA.
FOR NOW...WILL CONTINUE TO MONITOR MODEL TRENDS AND WATCH FOR MORE
CONSISTENT LOOKS IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE BEFORE
CONFIDENCE CAN BE INCREASED IN ANY SOLUTION FOR EARLY TO MID NEXT
WEEK.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS AT THE START OF THE PERIOD WILL GRADUALLY
DETERIORATE FROM SOUTH TO NORTH STARTING AROUND DAYBREAK
IN THE MID HUDSON REGION WITH CONDITIONS BECOMING MVFR AT KPOU
AROUND 12Z DUE TO BOTH CIG AND VISBY AS A WARM FRONT SPREADS
SNOW INTO THE REGION. AS THE SNOW BECOMES HEAVIER CONDITIONS
SHOULD FURTHER DETERIORATE TO IFR AROUND 15Z. THE SNOW WILL
ARRIVE LATER AT KALB WHICH WILL LIKELY BECOME MVFR IN THE EARLY
AFTERNOON AND IFR BY LATE AFTERNOON. KGFL LOOKS TO BE CLOSE TO
THE NORTHERN EDGE OF THE SNOW AND IS LIKELY TO REMAIN VFR
INTO THE LATE AFTERNOON...PERHAPS INTO THE EARLY EVENING...
BEFORE CONDITIONS DETERIORATE TO MVFR THERE...BECOMING IFR
SHORTLY BEFORE MIDNIGHT.

WINDS WILL BE LIGHT FROM THE NORTH.

OUTLOOK...
WED NT...WIDESPREAD IFR IN -SN/BR.
THU AM...MVFR LOW CLDS/-SHSN
THU PM-FRI...VFR...CHC MVFR -SHSN.  BREEZY.
SAT-SUN...VFR...NO SIG WX AT THIS TIME.

&&

.HYDROLOGY...
RECENT COLD TEMPS HAVE SLOWED OR HALTED RUNOFF INTO RIVERS AND
STREAMS. SEVERAL REMAIN ELEVATED FROM EARLIER PRECIPITATION AND
RUNOFF.

A STORM SYSTEM WILL BRING PRECIPITATION TO THE REGION WEDNESDAY
INTO THURSDAY. THIS EVENT WILL BE MAINLY SNOW...POSSIBLY MIXING
WITH OR CHANGING TO RAIN IN VALLEY LOCATIONS SOUTH OF ALBANY.
PRECIP AMOUNTS ARE EXPECTED TO REMAIN BELOW A HALF INCH AND
TEMPERATURES ARE EXPECTED TO GO BELOW FREEZING TONIGHT AND ONLY
RISE INTO THE 30S WEDNESDAY AND THURSDAY...SO THERE WILL BE LITTLE
MELTING AND NOT MUCH...IF ANY...EFFECT ON THE RIVERS. TEMPERATURES
ARE EXPECTED TO DIP BELOW THE FREEZING POINT DURING THE NIGHT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM NOON EDT TODAY THROUGH THURSDAY
     MORNING FOR CTZ001-013.
NY...WINTER STORM WATCH FROM NOON EDT TODAY THROUGH THURSDAY
     MORNING FOR NYZ047-058-063>066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...BGM/11/NAS
SHORT TERM...NAS
LONG TERM...FRUGIS
AVIATION...RCK
HYDROLOGY...NAS
Hazardous weather outlook, Mar 22, 4:25 PM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT TUE MAR 22 2011

MAZ001-025-NYZ032-033-038>043-048>054-059>061-082>084-VTZ013>015-
231100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
425 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA
REGION...CAPITAL DISTRICT...WESTERN MASSACHUSETTS...AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STORM SYSTEM IS EXPECTED TO BRING SNOW TO THE REGION WEDNESDAY
INTO THURSDAY. SHOULD CONFIDENCE LEVELS INCREASE THAT SIGNIFICANT
SNOW ACCUMULATIONS WILL OCCUR...THEN WINTER WEATHER STATEMENTS
WOULD BE ISSUED...ESPECIALLY FOR AREAS ALONG AND SOUTH OF THE
MOHAWK RIVER...CAPITAL DISTRICT...AND BERKSHIRES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ047-058-063>066-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SCHOHARIE-WESTERN GREENE-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
425 PM EDT TUE MAR 22 2011

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO SEND ANY SNOWFALL MEASUREMENTS
OF TWO INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE
SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:40 AM EDTWinter Weather AdvisoryALYAlbany, Columbia, Dutchess, Greene, Schoharie, Ulster19 hr

Nearby

Winter Storm Warnings in New York, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.